Delaware, 2014

Winter Storm in Delaware, March 3, 2014

March 3, 2014 · NWS PHI · 4 events in 4 counties and zones

A winter storm brought freezing rain, sleet and snow to Delaware on the 3rd. Snowfall averaged 3 to 5 inches with up to around one-quarter of an inch of ice in the lower half of the state.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
9
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A winter storm brought freezing rain, sleet and snow to Delaware on the 3rd. Snowfall averaged 3 to 5 inches with up to around one-quarter of an inch of ice in the lower half of the state. The precipitation occurred as temperatures went from above freezing on the 2nd to well below freezing on the 3rd. This caused hazardous traveling conditions. Delaware State Police reported about 85 accidents, 9 that involved injuries as well as nearly 50 disabled vehicles, many of which skidded into ditches. Schools in Kent and Sussex Counties were closed on both the 3rd and 4th. There were still many side roadways with ice on them on the 4th. Some businesses were closed on the 3rd. Trash and recycling schedules were also affected.

Precipitation started as rain during the afternoon on the 2nd. As colder air moved into Delaware and precipitation intensity increased, the rain changed briefly to sleet and then to snow early on the 3rd in New Castle County. Farther to the south, the transition period of sleet and freezing rain lasted longer on the 3rd. Up to one quarter of an inch of ice accumulated in Sussex County. Precipitation changed over to all snow in Kent and Sussex Counties between 4 a.m. EST and 7 a.m. EST on the 3rd and fell heavy at times during the mid and late morning. The snow ended close to Noon EST on the 3rd in New Castle County and during the second half of the afternoon of the 3rd from north to south across the rest of Delaware.

Representative snowfall included 5.3 inches in Milton (Sussex County), 5.0 inches in Woodside (Kent County), 4.5 inches in Harrington (Kent County) and the New Castle County Airport, 4.0 inches in Newark (New Castle County) and Lewes (Sussex County), 3.8 inches in Dover (Kent County), 3.5 inches in Seaford (Sussex County), 3.3 inches in Delaware City (New Castle County) and 3.0 inches in Odessa (New Castle County). Representative ice accumulations included 0.25 inches in Frankford and Milford (Sussex County) and 0.10 inches in Milton (Sussex County).

The winter storm was caused by a series of low pressure systems that formed on the cold front that passed through Delaware on the afternoon of the 2nd. The low pressure systems formed in the Tennessee River Valley. An arctic high pressure system located over the Northern Plains on the evening of the 2nd slowly moved to the southeast and prevented the surface low pressure systems from having much northern movement. The fractionalized low pressure systems took until the morning of the 3rd to merge into one in western South Carolina. From there, the low pressure system moved east and exited the South Carolina coast during the early evening of the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 2, 10:09 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Mar 2, 10:09 PM EST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1009 PM EST SUN MAR 2 2014

.SYNOPSIS...
A STRONG COLD FRONT HAS SETTLED SOUTH AND EAST OF OUR REGION. AREAS
OF LOW PRESSURE WILL TRAVEL EASTWARD ALONG THIS BOUNDARY TONIGHT AND
MONDAY. VERY COLD HIGH PRESSURE WILL THEN CONTINUE TO BUILD INTO OUR
REGION FROM THE WEST AND NORTHWEST FOR MONDAY NIGHT INTO THURSDAY.
STRONG LOW PRESSURE IS FORECAST TO PASS WELL TO OUR SOUTHEAST AND
EAST FRIDAY. A COLD FRONT FROM THE NORTHWEST IS THEN EXPECTED TO
ARRIVE AROUND SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A STRONG COLD FRONT HAS SETTLED SOUTH AND EAST OF OUR REGION, AND
THIS COMBINED WITH ARCTIC HIGH PRESSURE TO OUR NORTHWEST IS ALLOWING
COLDER AIR TO SEEP SOUTHWARD. THE DEW POINTS WILL DROP FROM NORTH TO
SOUTH THROUGH THE NIGHT AS A MUCH COLDER AIRMASS OVERSPREADS THE
AREA, AND DRIER AIR UNDERCUTS THE MOISTURE ABOVE. AS THIS OCCURS,
THERE CONTINUES TO BE SOME CHALLENGES WITH THE AMOUNT OF WINTRY
PRECIPITATION THROUGH THE NIGHT.

THE WATER VAPOR IMAGERY SHOWS THE FIRST SHORT WAVE HAS ZIPPED
EASTWARD AND EXITED OUR REGION. THERE HAS BEEN A LULL IN ITS WAKE,
HOWEVER SOME WEAK ISENTROPIC LIFT IS GENERATING SOME LIGHT RAIN
ACROSS OUR SOUTHERN ZONES THUS FAR. WE BASICALLY ARE WAITING FOR
THE SECOND AND STRONGER SHORT WAVE TO ROLL EASTWARD NEAR AND NORTH
OF A SURFACE FRONTAL BOUNDARY. THIS SYSTEM IS RATHER IMPRESSIVE ATTM
ON WATER VAPOR IMAGERY ACROSS THE CENTRAL PLAINS, HOWEVER AS IT
TRAVELS EASTWARD IT WILL GENERALLY BE RUNNING INTO A STRONGLY
CONFLUENT UPPER-LEVEL JET/FLOW OVER THE EASTERN U.S. THIS TENDS TO
WEAKEN SYSTEMS AND STRETCH THE ENERGY OUT IN A WEST TO EAST
DIRECTION. THIS IS BASICALLY WHAT HAS BEEN PLAYING HAVOC WITH THE
MODEL GUIDANCE WITH THE NORTH/SOUTH SHIFTS THE LAST SEVERAL DAYS.
THIS HAS GENERALLY SETTLED INTO MUCH BETTER AGREEMENT THOUGH,
HOWEVER WE ARE STILL SEEING SOME SUBTLE SHIFTING AROUND WITH SOME OF
THE GUIDANCE. SEVERAL CHANGES WERE MADE TO THE FORECAST AND
HEADLINES. THE 00Z NAM WAS REVIEWED AS WAS THE SREF DATA.

THE WINTER WEATHER ADVISORIES FOR LEHIGH, NORTHAMPTON, HUNTERDON,
WARREN, SOMERSET, MIDDLESEX AND MORRIS COUNTIES HAS BEEN CANCELLED.
WHILE SOME SNOW ACCUMULATIONS ARE STILL EXPECTED, AMOUNTS ARE
ANTICIPATED TO BE MUCH LESS. DUE TO LESS OF AN ANTICIPATED IMPACT,
IT WAS CANCELLED. THE WINTER STORM WARNINGS FOR MONMOUTH, MERCER,
LOWER BUCKS AND WESTERN CHESTER COUNTIES HAS BEEN DOWNGRADED TO AN
ADVISORY. THIS IS BASED ON THE LESS LIKELIHOOD OF REACHING WARNING
CRITERIA OF 6 INCHES, WITH PROBABLY LESS IMPACT. THIS WAS ALSO BASED
ON COLLABORATION WITH WFO'S CTP AND OKX. NO CHANGES TO THE
HEADLINES FARTHER SOUTH AND EAST WHERE CRITERIA IS LOWER. THERE IS
HIGHER QPF FORECAST NEAR AND ESPECIALLY EAST OF INTERSTATE 95, BUT
DID LOWER AMOUNTS MORE ESPECIALLY CLOSER TO PHILADELPHIA. FARTHER
SOUTH ACROSS SOUTHERN NEW JERSEY AND THE DELMARVA, LESS CHANGE WAS
MADE TO SNOW AMOUNTS ATTM AS THE QPF MAXIMUM IS RATHER CLOSE TO
HERE, ALONG WITH BETTER LIFT ARRIVING OVERNIGHT. WE USED THE 00Z
WPC QPF TO GENERATE NEW SNOWFALL AMOUNTS WITH THEN SOME TWEAKS.

THE POPS WERE ADJUSTED ONCE AGAIN TO REFLECT TRENDS THUS FAR.
FARTHER TO THE SOUTH, WE KEPT THEM CATEGORICAL AS SOME WEAK
ISENTROPIC LIFT BEHIND THE INITIAL SHORT WAVE IS PRODUCING SOME
LIGHT RAIN. WE THEN INCREASED THE POPS NORTHWARD OVERNIGHT AS THE
MODEL GUIDANCE GENERALLY SHOWS AN EXPANSION TO THE PRECIPITATION
SHIELD FOR A TIME AS LARGE SCALE LIFT ARRIVES. HOW FAR NORTH THIS
GETS IS STILL TRICKY, BUT THE FARTHER NORTH ONE GOES IT IS LOOKING
MORE AND MORE LIKELY THAT NOT MUCH SNOW WILL OCCUR. WE BELIEVE THERE
WILL BE A RATHER SHARP SNOW GRADIENT FROM NEAR PHILADELPHIA ON
NORTHWARD. AS TEMPERATURES FALL SHARPLY OVERNIGHT, MORE OF AN IMPACT
WILL OCCUR ESPECIALLY IN THE HEADLINE AREAS AS UNTREATED ROADS WILL
BECOME RATHER HAZARDOUS DUE TO SNOW LAYING ON INITIALLY WET ROADS IN
TIME FOR THE MONDAY MORNING COMMUTE. AS THE COLDER AIR SEEPS
SOUTHWARD, RAIN OR A MIX WILL CHANGE TO SNOW FROM NORTHWEST TO
SOUTHEAST. THIS PROCESS WAS SLOWED SOME FROM PREVIOUS. AS THIS
UNFOLDS, SOME FREEZING RAIN COULD OCCUR MAINLY ACROSS THE FAR
SOUTHERN ZONES HOWEVER ICE AMOUNTS ARE EXPECTED TO BE LIGHT.

LOW TEMPERATURES WERE MOSTLY A BLEND OF THE NAM/GFS MOS. THE HOURLY
GRIDS WERE ADJUSTED BASED ON THE LATEST OBSERVATIONS, WHICH INCLUDED
RAISING DEW POINTS FOR A TIME MAINLY FROM NEAR INTERSTATE 95 ON
SOUTH AND EAST. THE LAMP/LAV GUIDANCE WAS BLENDED IN TO HELP
ASSIST WITH TRENDS THUS FAR.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
THROUGH THE DAYTIME, THE WAVE OF LOW PRESSURE WILL CONTINUE TO
MOVE ALONG THE NEARBY FRONTAL BOUNDARY TO OUR SOUTH. MODERATE TO
PERHAPS HEAVY SNOW AT TIMES WILL FALL THROUGH ABOUT MIDDAY ACROSS
SOUTHERN NEW JERSEY AND THE DELMARVA, BEFORE QUICKLY TAPERING OFF AS
THE MAXIMUM FORCING WITH THIS SYSTEM SHIFTS FARTHER SOUTHWARD. THE
POPS WERE LOWERED A BIT FASTER FROM PREVIOUSLY. LIGHTER SNOW WILL
OCCUR NORTH AND WEST OF HERE BUT THERE SHOULD BE A SHARP CUTOFF TO
THE SNOW IN THE MORNING. ALONG WITH THE FALLING SNOW, NORTHERLY WINDS
OF 15 TO 25 MPH ARE EXPECTED THROUGH THE DAY, LEADING TO ADDITIONAL
REDUCED VISIBILITIES IN BLOWING SNOW. TEMPERATURES ARE NOT EXPECTED
TO RISE MUCH THROUGH THE DAY, AND WE BLEND MET/MAV GUIDANCE WITH
CONTINUITY FOR MAX TEMPERATURES. HIGHS WILL ONLY BE IN THE LOWER 20S
FOR MUCH OF THE REGION.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
ANOTHER ROUND OF ARCTIC AIR IS FORECAST TO INFLUENCE OUR REGION
DURING THE PERIOD FROM MONDAY NIGHT INTO THURSDAY. MONDAY NIGHT
AND TUESDAY WILL BE PARTICULARLY COLD WITH TEMPERATURES RUNNING AT
LEAST 20 DEGREES BELOW NORMAL. SOME RECORD LOW TEMPERATURES ARE
ANTICIPATED FOR TUESDAY. WIND CHILL VALUES NEAR -15 ARE POSSIBLE
IN THE POCONOS FROM LATE MONDAY NIGHT INTO EARLY TUESDAY MORNING.
THE AIR MASS WILL LIKELY MODIFY A BIT FOR WEDNESDAY AND THURSDAY
WITH TEMPERATURES RECOVERING TO ABOUT 10 DEGREES BELOW NORMAL.
THERE IS A LOW CHANCE OF LIGHT SHOWERS ON THURSDAY, MAINLY IN THE
AFTERNOON, AS THE HIGH LOSES ITS INFLUENCE OVER OUR REGION. ANY
SHOWERS WILL BE MAINLY IN THE FORM OF SNOW IN EASTERN PENNSYLVANIA
AND NORTHERN AND CENTRAL NEW JERSEY. A MIX OF SNOW AND RAIN IS
POSSIBLE ON THE COASTAL PLAIN.

ANOTHER SYSTEM IS EXPECTED TO MOVE OFF THE PACIFIC AROUND MONDAY
NIGHT. IT SHOULD PROGRESS TO THE EAST AND IT IS FORECAST TO MOVE
OFF THE SOUTHEAST COAST EARLY ON FRIDAY. A RESULTING STRONG
SURFACE LOW SHOULD REMAIN WELL TO OUR SOUTHEAST AND EAST AS IT
MOVES OUT TO SEA. IT SHOULD HAVE LIMITED IMPACT ON OUR REGION.

A SHORT WAVE IN THE NORTHERN STREAM IS FORECAST TO PUSH A COLD
FRONT THROUGH OUR REGION OVER THE WEEKEND. SATURDAY MAY BE THE
MILDEST DAY IN THE LONG TERM PERIOD OF THE FORECAST AS THE FRONT
APPROACHES FROM THE NORTHWEST. TEMPERATURES AHEAD OF THE FRONT ARE
EXPECTED TO BE JUST ABOUT NORMAL FOR MARCH 8.

&&

.AVIATION /03Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

TONIGHT...CEILINGS OVERALL REMAIN VFR TO THE NORTH WITH VFR/MVFR TO
THE SOUTH. CONDITIONS WILL DETERIORATE DURING THE OVERNIGHT HOURS TO
IFR. THE VISIBILITIES REMAIN VFR/MVFR BUT WILL THEN LOWER FURTHER
OVERNIGHT AS ANOTHER ROUND OF PRECIPITATION DEVELOPS. AS COLDER AIR
SEEPS SOUTHWARD ACROSS THE AREA, RAIN, SNOW AND SLEET WILL CHANGE TO
ALL SNOW FROM NORTHWEST TO SOUTHEAST. THE SNOW SHOULD FALL AT LEAST
MODERATELY FROM NEAR THE KPHL METRO ON SOUTH AND EAST STARTING EARLY
MONDAY MORNING. /LESS SNOW AROUND THE KABE AREA/. OUR CONFIDENCE
OVERALL IS AVERAGE. LIGHT NORTHERLY WINDS WILL INCREASE TO 10-15
KNOTS EARLY ON MONDAY MORNING WITH SOME GUSTS TO NEAR 20 KNOTS.

MONDAY...THE SNOW WILL END FROM NORTHWEST TO SOUTHEAST MAINLY DURING
THE MORNING TO MIDDAY HOURS WITH THE LAST OF THE SNOW EXITING
OFFSHORE DURING THE AFTERNOON/EARLY EVENING HOURS. CONDITIONS ARE
ANTICIPATED TO RAPIDLY RETURN TO VFR AS THE SNOW ENDS. NORTHERLY
WINDS 10-15 KNOTS WITH GUSTS UP TO 25 KNOTS. WINDS WILL START TO
SUBSIDE MONDAY EVENING.

OUTLOOK...
MONDAY NIGHT THROUGH WEDNESDAY NIGHT...MAINLY VFR.

THURSDAY...MAINLY VFR WITH A LOW CHANCE OF SNOW SHOWERS (KRDG,
KABE AND KTTN) AND A LOW CHANCE OF SNOW SHOWERS AND RAIN SHOWERS
(KPNE, KPHL, KILG, KMIV AND KACY).

THURSDAY NIGHT...A CHANCE OF SNOW SHOWERS WITH POSSIBLE MVFR
CONDITIONS.

FRIDAY...A CHANCE OF SNOW SHOWERS AND RAIN SHOWERS WITH POSSIBLE
MVFR CONDITIONS.

&&

.MARINE...
A STRONG COLD FRONT HAS PUSHED TO OUR SOUTH AND EAST. WEAK LOW
PRESSURE IS THEN EXPECTED TO PROGRESS ALONG THE BOUNDARY TONIGHT
AND THROUGH MONDAY. INTO THIS EVENING AND THE FIRST PART OF
TONIGHT, WINDS AND SEAS WILL REMAIN BELOW SCA LEVELS. BY LATE
TONIGHT AND THROUGH MONDAY, NORTHERLY WINDS ARE EXPECTED TO
INCREASE ACROSS OUR WATERS, WITH GUSTS UP TO AROUND 30 KNOTS,
INCLUDING THROUGH DELAWARE BAY. SEAS WILL ALSO INCREASE, AS WELL,
MAINLY INTO THE 4 TO 6 FOOT RANGE FOR THE COASTAL WATERS AND THE 2
TO 4 FOOT RANGE FOR DELAWARE BAY. WE CONTINUE THE CURRENT SMALL
CRAFT ADVISORY FOR ALL OF OUR WATERS, BEGINNING AT 05Z MONDAY.
VISIBILITIES WILL ALSO BE REDUCED ACROSS THE AREA WATERS, WITH
RAIN/SLEET/SNOW TONIGHT AND SNOW INTO MONDAY. IN ADDITION,
WIDESPREAD LIGHT FREEZING SPRAY LOOKS TO BE AN ISSUE FOR THE
WATERS MONDAY IN THE STRONG NORTHERLY FLOW.

OUTLOOK...
MONDAY NIGHT AND TUESDAY MORNING...A SMALL CRAFT ADVISORY WILL
CONTINUE ON OUR OCEAN WATERS FROM OFF MANASQUAN INLET TO OFF
FENWICK ISLAND DUE TO NORTHERN WIND GUSTS AROUND 25 KNOTS AND WAVE
HEIGHTS NEAR 5 FEET. LIGHT TO MODERATE FREEZING SPRAY IS LIKELY.

TUESDAY AFTERNOON THROUGH EARLY WEDNESDAY NIGHT...NO MARINE
HEADLINES ARE ANTICIPATED. LIGHT TO MODERATE FREEZING SPRAY IS
LIKELY FROM TUESDAY AFTERNOON INTO WEDNESDAY MORNING.

LATE WEDNESDAY NIGHT INTO FRIDAY...SMALL CRAFT ADVISORY
CONDITIONS ARE POSSIBLE, MAINLY ON OUR OCEAN WATERS.

&&

.CLIMATE...
THE FOLLOWING HAS BEEN DEVELOPED FROM MANY RESOURCES OVER THE
PAST WEEK OR SO.

KABE...THE CURRENT 38 CONSECUTIVE DAYS OF SNOW ON THE GROUND WILL
PROBABLY EXTEND TO AT LEAST 45 DAYS (FRIDAY MARCH 7TH) WHICH WOULD
EQUAL THE 4TH LONGEST CONSECUTIVE DAY STREAK WITH SNOW ON THE
GROUND SINCE RECORDS BEGAN IN ALLENTOWN IN 1923.

KABE CONSECUTIVE DAY RANKING
1. 78 DAYS ENDING MARCH 22 1994.
2. 59 DAYS ENDING MARCH 13 1978
3 TIE 49 DAYS ENDING FEB 12 1977 AND FEB 19 1925
4. 45 DAYS ENDING MARCH 4 1936
5. 43 DAYS ENDING FEB 2 1970

OTHER RECORDS OF POSSIBLE INTEREST

MARCH 3 (MONDAY) SNOWFALL. NO CERTAINTY OF EQUALING OR EXCEEDING
ANYWHERE.

ACY 9.2 1960
PHL 7.9 1960
ILG 7.9 1960
ABE 13.8 1960 (CORRECTED FROM YDY)

RECORDS LOWS  (POR EQUAL PERIOD OF RECORD)

    MARCH 3   MARCH 4
(AT 1159PM?)

ACY 5-2009    3-2009    POR 1874
PHL 10-1886   7-1943    POR 1872
ILG 9-2009/1925  5-1943 POR 1894
ABE 8-1950/1925  3-1943 POR 1922
TTN 5-1868       1-1868 POR 1865
GED 9-2009       6-2009 POR 1948
RDG 9-2009/1980/1925  7-1943 AND 1913   POR 1869
MPO -2 2003      -6-1943                POR 1865

A NUMBER OF NEW RECORDS ARE ANTICIPATED IN PA.

PHILADELPHIA HAS HAD 12TH CALENDAR DAYS OF MEASURABLE SNOW SO FAR
THIS SEASON. WE COULD ADD TWO MORE CALENDAR DAYS (SUNDAY AND
MONDAY) TO BRING US TO A TIE FOR SECOND PLACE AT 14 DAYS. THE
RECORD HOLDING WINTER IS 1917-18 WITH 17 DAYS.

SPEAKING OF SECOND PLACE, PHILADELPHIA WILL ALSO HAVE A SHOT AT
SURPASSING 1995-6 (65.5 INCHES) AS THE SECOND SNOWIEST WINTER ON
RECORD. WE COULD ADD TO THE RECORD NUMBER OF 6 INCH OR GREATER
SNOWFALL EVENTS FOR A SINGLE SEASON BY HAVING OUR 5TH. NO OTHER
SEASON HAS HAD MORE THAN THREE. IF PHILADELPHIA WERE TO GET TEN
INCHES OF SNOW FROM THIS EVENT, IT WOULD TIE 2009-10 AND AND
1960-61 AS THE ONLY OTHER SEASONS TO HAVE THREE SEPARATE DOUBLE
DIGIT EVENTS. WE WOULD HAVE THE WHOLE MONTH OF MARCH FOR THE LAST
ONE: 10 INCHES OR NOT, WE WOULD GET A RUNNING START TO POSSIBLY
HAVING THE FIRST SEASON EVER TO HAVE FOUR STRAIGHT AND SEPARATE
MONTHS OF DOUBLE DIGIT SNOWS. 1977-78 AND 1960-61 SHARE THE
CURRENT RECORD AT THREE.

WALPACK NJ IN SUSSEX COUNTY OF NW NJ HAS RECORDED 25 DAYS OF SUB
ZERO TEMPS THIS SEASON THRU MARCH 1. THE RECORD IS 28 DAYS SET
DURING THE WINTER OF 1960-61.

SEASONAL SNOWFALL RANKINGS AS OF 1 AM EST 3/2/14

PHL 59.5 #3  OFFICIAL RECORDS BACK TO 1884
1. 78.7 2009-2010
2. 65.5 1995-1996
3. 59.5 2013-2014
4. 55.4 1898-1899

ABE 66.7 #4  OFFICIAL RECORDS BACK TO 1922
1. 75.4 1993-1994
2. 71.4 1995-1996
3. 67.2 1966-1967
4. 66.7 2013-2014
5. 65.2 1960-1961

ILG 48.4 #4  OFFICIAL RECORDS BACK TO 1894
1. 72.8 2009-2010
2. 49.5 1957-1958
3. 48.8 1906-1907 (MISSING DAYS IN THE DATABASE FOR THIS SEASON)
4. 48.4 2013-2014
5. 46.1 2002-2003

ACY 28.2 STILL RANKED 18 BUT WITH 5 INCHES BY 00Z TUESDAY WOULD
INCREASE ITS SEASONAL TOTAL TO 33.1 AND A RANKING OF #14. JUST 5.8
INCHES WOULD ELEVATE KACY TO #10. RECORDS BACK TO 1874.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR PAZ070-071-102-
     104.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR PAZ060-101-
     103-105-106.
NJ...WINTER STORM WARNING UNTIL 1 PM EST MONDAY FOR NJZ017>020-026-
     027.
     WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR NJZ016-021>025.
     WINTER WEATHER ADVISORY UNTIL 10 AM EST MONDAY FOR NJZ013>015.
DE...WINTER STORM WARNING UNTIL 6 PM EST MONDAY FOR DEZ003-004.
     WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR DEZ001-002.
MD...WINTER STORM WARNING UNTIL 4 PM EST MONDAY FOR MDZ008-012-015-
     019-020.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 AM EST TUESDAY FOR ANZ451>455.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST MONDAY FOR ANZ430-431-450.

&&

SYNOPSIS...GORSE/IOVINO
NEAR TERM...GORSE
SHORT TERM...GORSE/KLINE
LONG TERM...IOVINO
AVIATION...GORSE/IOVINO/MEOLA
MARINE...IOVINO/KLINE
CLIMATE...
Hazardous weather outlook, Mar 2, 9:56 PM EST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
956 PM EST SUN MAR 2 2014

NJZ001-PAZ054-055-040300-
SUSSEX-CARBON-MONROE-
956 PM EST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

SNOWFALL TOTALS UP TO AN INCH OR TWO ARE ANTICIPATED FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIND CHILL VALUES AROUND 15 BELOW ZERO ARE POSSIBLE LATE MONDAY
NIGHT, ESPECIALLY IN THE ELEVATED TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ007>010-012-PAZ061-062-040300-
WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-LEHIGH-NORTHAMPTON-
956 PM EST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY AND EAST CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

SNOW TOTALS OF AN INCH OR TWO ARE ANTICIPATED TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

WIND CHILL VALUES AROUND 15 BELOW ZERO ARE POSSIBLE LATE MONDAY
NIGHT, ESPECIALLY IN THE ELEVATED TERRAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ017>020-026-027-PAZ070-071-102-104-040300-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-
956 PM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-002-MDZ008-012-015-019-020-NJZ016-021>025-040300-
NEW CASTLE-KENT-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SALEM-
CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-
956 PM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT UNTIL 4 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ013>015-PAZ060-101-103-105-106-040300-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-BERKS-WESTERN CHESTER-
WESTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
956 PM EST SUN MAR 2 2014

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-004-040300-
INLAND SUSSEX-DELAWARE BEACHES-
956 PM EST SUN MAR 2 2014

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 6 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-040300-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
956 PM EST SUN MAR 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

LIGHT TO MODERATE FREEZING SPRAY IS LIKELY FROM MONDAY THROUGH
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 3, 12:46 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1246 AM EST MON MAR 3 2014

DEZ001-MDZ008-NJZ016>022-027-PAZ070-071-101-102-104-030800-
NEW CASTLE-CECIL-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
OCEAN-CUMBERLAND-ATLANTIC-SOUTHEASTERN BURLINGTON-DELAWARE-
PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-EASTERN MONTGOMERY-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...PENNSVILLE...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
JACKSON...MILLVILLE...HAMMONTON...WHARTON STATE FOREST...MEDIA...
PHILADELPHIA...HONEY BROOK...OXFORD...WEST CHESTER...
KENNET SQUARE...NORRISTOWN...LANSDALE
1246 AM EST MON MAR 3 2014

...HAZARDOUS CONDITIONS DEVELOPING BETWEEN NOW AND 3 AM OVER
SOUTHEAST PENNSYLVANIA NORTHEAST MARYLAND NORTHERN DELAWARE AND
SOUTH CENTRAL NEW JERSEY...

LIGHT MIXED WINTRY PRECIPITATION WILL BE CHANGING TO ALL SNOW BETWEEN
NOW AND 3 AM AS TEMPERATURES FALL INTO THE 20S. ALL UNTREATED WET
PAVEMENTS AT MIDNIGHT WILL BECOME VERY SLIPPERY BY 3 AM.

PREPARE TO SLOW DOWN AND BE VERY CAREFUL WHEN STEPPING OUTSIDE OR
DRIVING EARLY TODAY. CARS LEFT OUTSIDE EARLY THIS MORNING WILL
HAVE ICY WINDSHIELDS AND THE DOORS MAY BE FROZEN SHUT.

CONDITIONS ARE IN THE PROCESS OF BECOMING NASTY. A VERY DIFFICULT
MORNING COMMUTE IS ANTICIPATED FOR THE IMMEDIATE PHILADELPHIA
METRO REGION SOUTHWARD THROUGH WILMINGTON INTO NORTHEAST MARYLAND
AND SOUTHERN NEW JERSEY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, New Castle

When
March 3, 1:00 AM EST to 12:00 PM EST
Where
New Castle forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Storm, Kent

When
March 3, 3:00 AM EST to 3:00 PM EST
Where
Kent forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Storm, Inland Sussex

When
March 3, 4:00 AM EST to 5:00 PM EST
Where
Inland Sussex forecast zone
Injuries
0 direct, 4 indirect
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Storm, Delaware Beaches

When
March 3, 6:00 AM EST to 5:00 PM EST
Where
Delaware Beaches forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2014Every state in 2014This day in weather historyWarnings in Delaware, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506096, 506095, 506094, 506093.